Day 187: Itchy and Scratchy 2

Today I put cold tea bags on my face. Sadly that is not as absurd a sentence as it sounds. My eyes are red, itchy and swollen almost shut, which sadly isn’t an uncommon occurrence, so at this point I’ll try anything for some relief.

I’ve seriously had it up to here with my skin.

I first ranted and raved about my struggles with eczema back in March on Day 72: Itchy & Scratchy. Back then I was fretting about my legs, now it’s back to my face. It’s always something. The worst thing is that I’m caught up in this never ending cycle of skin sensitivity. I get eczema, I use steroid creams. Using steroid creams makes my skin thinner and more sensitive. Having thin, sensitive skin means I get eczema more easily and more often. So I need to use more steroid creams to treat it. And around and around we go. The skin around my eyes is so incredibly sensitive now that they are in a constant state of irritation, redness or swelling (or any combination thereof). They get sunburned as soon as I am outside in the daylight. I can’t stop rubbing them.

I can’t remember the last time my face resembled a normal human face.

So today I’ve made the decision to try to save my face from itself. What’s left of it anyway. Steroid creams have clearly lost their ability to alleviate my eczema anyway, so there doesn’t seem to be much harm in going off them for a while. Hopefully a break from them will allow them to work more effectively if I have to go back to them in the future. And in the meantime, I can give my skin a break and try to repair the thinning that steroids cause.

I’ve been doing some cursory research on steroid cream and eczema treatments today. In this day and age I suppose it’s kind of staggering that I never thought to do my own Googling on the subject before. I’ve always just gone along with the doctors. So I never knew until today that the itchy redness I sometimes get around my mouth is a side effect of steroids. I’ve always wondered if it was some kind of undiagnosed food allergy, since it’s the same reaction I get when I eat shellfish. But apparently it’s a common side effect of using steroid creams. So that’s another good reason to get them out of my system.

So the alternative, I guess, is to simply try to take care of my skin naturally, as best I can. The tea bags were the first step, mainly because I was already making a cup of tea. We’ll see if they help with the swelling any. Beyond that, I am going to throw myself at the mercy of natural remedies for a while and see where it gets me. Tea, aloe vera, shea butter, cocoa butter, Vitamin A, C…anything that will supposedly not irritate my skin. Along with some good old fashioned fruit & veg and water. It couldn’t hurt. I mean, I’m literally teabagging myself here. It’s not like it can get much worse. I just want a human face. Surely that’s not too much to ask?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s